More vigilance needed in monitoring heparin patients, new study says

January 18, 2013 – The DCRI’s Tracy Wang, MD, MHS, MSc, and others studied patient data from the CATCH Registry to determine how often heparin use leads to thrombocytopenia.

Almost one in five patients given the anti-clotting drug heparin develops thrombocytopenia, a condition in which the blood has too few platelets. Thrombocytopenia can lead to major bleeding, yet doctors often fail to take this risk into account when managing patients at risk of blood clots.

This is the finding of a new study published in the December 2012 issue of the American Journal of Medicine. The study was conducted by the DCRI’s Tracy Wang, MD, MHS, MSc; Emily Honeycutt, MBI; Victor Tapson, MD; Christopher Granger, MD; and E. Magnus Ohman, MD; with UNC-Chapel Hill’s Stephan Moll, MD.

Blood clots affect more than 600,000 Americans each year and often occur in the hospital, where patients are frequently immobilized for long periods of time. To reduce the risks of clotting, doctors routinely prescribe heparin, which has a long history as an effective and cost-efficient anti-clotting agent. However, prolonged use of heparin is associated with thrombocytopenia. Prior to this study, there had been little research into how often throbocytopenia develops in heparin patients.

To determine the incidence of thrombocytopenia among heparin patients, the researchers used data from the Complications After Thrombocytopenia Caused by Heparin (CATCH) Registry, a prospective, observational registry designed to study complications associated with heparin use that enrolled patients between March 2003 and April 2004. The researchers examined the incidence, management, and outcomes of thrombocytopenia (defined as a platelet count decrease of more than 50 percent or to a lowest point less than 150 × 109/L) among patients with normal admission platelet counts (defined as equal to or greater than 150 × 109/L) who received 72 hours or more of heparin treatment.

The researchers found that of the 1,017 patients studied, 190 (19 percent) developed thrombocytopenia. Factors significantly associated with the development of thrombocytopenia included higher platelet count at time of admission, lower blood pressure at time of admission, ventilator use, prolonged heparin exposure, and cardiac surgery. Of patients with a reduced platelet count, only 18 percent underwent additional laboratory testing, and only 3 percent of these patients were referred for hematology evaluation. Of patients who developed thrombocytopenia, only 5 percent stopped receiving heparin. None of the patients who developed thrombocytopenia were switched to a direct thrombin inhibitor, as recommended by current guidelines.

The study also found that development of thrombocytopenia in patients while hospitalized was not associated with increased risk of death or stroke; however, it was associated with an increased risk of bleeding.